Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)

 
 

 

Weight elements of Chevalley groups


Author: N. A. Vavilov
Translated by: the author
Original publication: Algebra i Analiz, tom 20 (2008), nomer 1.
Journal: St. Petersburg Math. J. 20 (2009), 23-57
MSC (2000): Primary 20G15
DOI: https://doi.org/10.1090/S1061-0022-08-01036-4
Published electronically: November 13, 2008
MathSciNet review: 2411968
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The paper is devoted to a detailed study of some remarkable semisimple elements of (extended) Chevalley groups that are diagonalizable over the ground field -- the weight elements. These are the conjugates of certain semisimple elements $ h_{\omega}(\varepsilon)$ of extended Chevalley groups $ \overline{G}=\overline{G}(\Phi,K)$, where $ \omega$ is a weight of the dual root system $ \Phi^{\vee}$ and $ \varepsilon\in K^*$. In the adjoint case the $ h_{\omega}(\varepsilon)$'s were defined by Chevalley himself and in the simply connected case they were constructed by Berman and Moody. The conjugates of $ h_{\omega}(\varepsilon)$ are called weight elements of type $ \omega$. Various constructions of weight elements are discussed in the paper, in particular, their action in irreducible rational representations and weight elements induced on a regularly embedded Chevalley subgroup by the conjugation action of a larger Chevalley group. It is proved that for a given $ x\in\overline{G}$ all elements $ x(\varepsilon)=xh_{\omega}(\varepsilon)x^{-1}$, $ \varepsilon\in K^*$, apart maybe from a finite number of them, lie in the same Bruhat coset $ \overline{B}w\overline{B}$, where $ w$ is an involution of the Weyl group $ W=W(\Phi)$. The elements $ h_{\omega}(\varepsilon)$ are particularly important when $ \omega=\varpi_{i}$ is a microweight of $ \Phi^{\vee}$. The main result of the paper is a calculation of the factors of the Bruhat decomposition of microweight elements $ x(\varepsilon)$ for the case where $ \omega=\varpi_{i}$. It turns out that all nontrivial $ x(\varepsilon)$'s lie in the same Bruhat coset $ \overline{B}w\overline B$, where $ w$ is a product of reflections in pairwise strictly orthogonal roots $ \gamma_1,\ldots,\gamma_{r+s}$. Moreover, if among these roots $ r$ are long and $ s$ are short, then $ r+2s$ does not exceed the width of the unipotent radical of the $ i$th maximal parabolic subgroup in $ \overline G$. A version of this result was first announced in a paper by the author in Soviet Mathematics: Doklady in 1988. From a technical viewpoint, this amounts to the determination of Borel orbits of a Levi factor of a parabolic subgroup with Abelian unipotent radical and generalizes some results of Richardson, Röhrle, and Steinberg. These results are instrumental in the description of overgroups of a split maximal torus and in the recent papers by the author and V. Nesterov on the geometry of tori.


References [Enhancements On Off] (What's this?)

  • 1. Z. I. Borevich, Description of the subgroups of the general linear group that contain the group of diagonal matrices, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 64 (1976), 12-29; English transl., J. Soviet Math. 17 (1981), no. 2, 1718-1730. MR 0447422 (56:5734)
  • 2. Z. I. Borevich and N. A. Vavilov, Subgroups of the general linear group over a semilocal ring that contain a group of diagonal matrices, Trudy Mat. Inst. Steklov. 148 (1978), 43-57; English transl. in Proc. Steklov Inst. Math. 1980, no. 4. MR 0558939 (81g:20085)
  • 3. A. Borel, Properties and linear representations of Chevalley groups, Seminar on Algebraic Groups and Related Finite Groups (Inst. Adv. Study, Princeton, NJ, 1968/69), Lecture Notes in Math., vol. 131, Springer-Verlag, Berlin-New York, 1970, pp. 1-55. MR 0258838 (41:3484)
  • 4. N. Bourbaki, Lie groups and Lie algebras. Chapters 4-6, Springer-Verlag, Berlin, 2002. MR 1890629 (2003a:17001)
  • 5. -, Lie groups and Lie algebras. Chapters 7-9, Springer-Verlag, Berlin, 2005. MR 2109105 (2005h:17001)
  • 6. N. A. Vavilov, On subgroups of the general linear group over a semilocal ring containing a group of diagonal matrices, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1981, vyp. 1, 10-15; English transl. in Vestnik Leningrad Univ. Math. 14 (1982), no. 1. MR 0613803 (82g:20073)
  • 7. -, Bruhat decomposition for subgroups containing the group of diagonal matrices. I, II, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 103 (1980), 20-30; ibid. 114 (1982), 50-61; English transl. in J. Soviet Math. 24 (1984), no. 4; ibid 27 (1984), no. 4. MR 0618491 (82g:20072); MR 0669559 (84e:20050)
  • 8. -, Subgroups of the special linear group which contain the group of diagonal matrices. I-V, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1985, vyp. 4, 3-7; 1986, vyp. 1, 10-15; 1987, vyp. 2, 3-8; 1988, vyp. 3, 10-15; 1993, vyp. 2, 10-15; English transl. in Vestnik Leningrad Univ. Math. 18 (1985), no. 4; 19 (1986), no. 1; 20 (1987), no. 2; 21 (1988), no. 3, 7-15; 26 (1993), no. 2, 6-9. MR 0827955 (87e:20081); MR 0841489 (87j:20074); MR 0926257 (89b:20097); MR 0974786 (90a:20088); MR 1370226 (96k:20089)
  • 9. -, Bruhat decomposition of one-dimensional transformations, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1986, vyp. 3, 14-20; English transl. in Vestnik Leningrad Univ. Math. 19 (1986), no. 3. MR 0867389 (88g:20094)
  • 10. -, Weight elements of Chevalley groups, Dokl. Akad. Nauk SSSR 298 (1988), no. 3, 524-527; English transl., Soviet Math. Dokl. 37 (1988), no.1, 92-95. MR 0925952 (88m:20093)
  • 11. -, Conjugacy theorems for subgroups of extended Chevalley groups that contain split maximal tori, Dokl. Akad. Nauk SSSR 299 (1988), no. 2, 269-272; English transl., Soviet Math. Dokl. 37 (1988), no. 2, 360-363. MR 0943230 (89e:20081)
  • 12. -, Bruhat decomposition for long root semisimple elements in Chevalley groups, Rings and Modules. Limit Theorems of Probability Theory, No. 2, Leningrad. Univ., Leningrad, 1988, pp. 18-39. (Russian) MR 0974130 (89k:20057).
  • 13. -, Bruhat decomposition of two-dimensional transformations, Vestnik Leningrad. Univ. Mat. Mekh. Astronom. 1989, vyp. 3, 3-7; English transl., Vestnik Leningrad Univ. Math. 22 (1989), no. 3, 1-6. MR 1055331 (91c:20057)
  • 14. -, Root semisimple elements and triples of root unipotent subgroups in Chevalley groups, Problems in Algebra, No. 4, ``Universitetskoe'', Minsk, 1989, pp. 162-173. (Russian) MR 1011925 (90i:20046)
  • 15. -, Subgroups of split classical groups, Trudy Mat. Inst. Steklov. 183 (1990), 29-42; English transl., Proc. Steklov Inst. Math. 1991, no. 4, 27-41. MR 1092012 (92d:20065)
  • 16. -, Subgroups of Chevalley groups containing a maximal torus, Trudy Leningrad. Mat. Obshch. 1 (1990), 64-109; English transl., Amer. Math. Soc. Transl. Ser. 2, vol. 155, Amer. Math. Soc., Providence, RI, 1993, pp. 59-100. MR 1104207 (92f:20046)
  • 17. -, Unipotent elements in subgroups of extended Chevalley groups that contain a split maximal torus, Dokl. Akad. Nauk 328 (1993), no. 5, 536-539; English transl., Russian Acad. Sci. Dokl. Math. 47 (1993), no. 1, 112-116. MR 1218959 (94k:20083)
  • 18. -, Subgroups of group $ \SL_n$ over semilocal ring, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) (to appear). (Russian)
  • 19. -, Geometry of $ 1$-tori in $ \GL_n$, Algebra i Analiz 19 (2007), no. 3, 119-150; English transl., St. Petersburg Math. J. 19 (2008), no. 3, 407-429. MR 2340708 (2008g:20115)
  • 20. N. A. Vavilov and E. V. Dybkova, Subgroups of the general symplectic group containing the group of diagonal matrices. I, II, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 103 (1980), 31-47; 132 (1983), 44-56; English transl. in J. Soviet Math. 24 (1984), no. 4; 30 (1985), no. 1. MR 0618492 (82h:20054); MR 0717571 (85i:20049)
  • 21. N. A. Vavilov and M. Yu. Mitrofanov, Intersection of two Bruhat cells, Dokl. Akad. Nauk 377 (2001), no. 1, 7-10; English transl., Dokl. Math. 63 (2001), no. 2, 149-151. MR 1833978 (2003b:20065)
  • 22. N. A. Vavilov and A. A. Semenov, Bruhat decomposition for long root tori in Chevalley groups, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 175 (1989), 12-23; English transl., J. Soviet Math. 57 (1991), no. 6, 3453-3458. MR 1047233 (91b:20060)
  • 23. -, Long root semisimple elements in Chevalley groups, Dokl. Akad. Nauk 338 (1994), no. 6, 725-727; English transl., Russian Acad. Sci. Dokl. Math. 50 (1995), no. 2, 325-329. MR 1311310 (96c:20084)
  • 24. M. Goto and F. D. Grosshans, Semisimple Lie algebras, Lecture Notes in Pure Appl. Math., vol. 38, Marcel Dekker, Inc., New York-Basel, 1978. MR 0573070 (58:28084)
  • 25. E. B. Dynkin, Semisimple subalgebras of semisimple Lie algebras, Mat. Sb. (N.S.) 30 (1952), 349-462. (Russian) MR 0047629 (13:904c)
  • 26. A. E. Zalesskiĭ, Linear groups, Itogi Nauki i Tekhniki. Algebra. Topology. Geometry, vol. 21, VINITI, Moscow, 1983, pp. 135-182; English transl., J. Soviet Math. 31 (1985), no. 3, 2974-3004. MR 0724616 (86b:20051)
  • 27. V. V. Kashin, Orbits of an adjoint and co-adjoint action of Borel subgroups of a semisimple algebraic group, Problems in Group Theory and Homological Algebra, Yaroslav. Gos. Univ., Yaroslavl', 1990, pp. 141-158. (Russian) MR 1169975 (93m:20058)
  • 28. A. S. Kondrat'ev, Subgroups of finite Chevalley groups, Uspekhi Mat. Nauk 41 (1986), no. 1, 57-96; English transl., Russian Math. Surveys 41 (1986), no. 1, 65-118. MR 0832410 (87g:20078)
  • 29. M. Yu. Mitrofanov, The role of matroids in the description of thin Bruhat cells, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 319 (2004), 244-260; English transl., J. Math. Sci. (N. Y.) 134 (2006), no. 6, 2572-2579. MR 2117859 (2005j:05019)
  • 30. V. L. Popov, Closed orbits of Borel subgroups, Mat. Sb. (N. S.) 135 (1988), no. 3, 385-402; English transl., Math. USSR-Sb. 63 (1989), no. 2, 375-392. MR 0937648 (89c:14073)
  • 31. A. A. Semenov, Bruhat decomposition of root semisimple subgroups in the special linear group, Zap. Nauchn. Sem. Leningrad. Otdel. Mat. Inst. Steklov. (LOMI) 160 (1987), 239-246; English transl., J. Soviet Math. 52 (1990), no. 3, 3178-3185. MR 0906861 (88g:20093)
  • 32. -, Bruhat decomposition for long root semisimple tori in Chevalley groups, Candidate Diss., S.-Peterburg. Univ., St. Petersburg, 1991.
  • 33. T. A. Springer and R. Steinberg, Conjugacy classes, Seminar on Algebraic Groups and Related Finite Groups (Princeton, NJ, 1968/69), Lecture Notes in Math., vol. 131, Springer-Verlag, Berlin, 1970, pp. 167-266. MR 0268192 (42:3091)
  • 34. R. Steinberg, Lectures on Chevalley groups, Yale Univ., New Haven, Conn., 1968. MR 0466335 (68:6215)
  • 35. J. E. Humphreys, Introduction to Lie algebras and representation theory, Grad. Texts in Math., No. 9, Springer-Verlag, New York-Berlin, 1978. MR 0499562 (81b:17007)
  • 36. C. Chevalley, Sur certains groupes simples, Tôhoku Math. J. (2) 7 (1955), 14-66. MR 0073602 (17:457c)
  • 37. E. Abe, Chevalley groups over local rings, Tôhoku Math. J. (2) 21 (1969), no. 3, 474-494. MR 0258837 (41:3483)
  • 38. M. Aschbacher, Some multilinear forms with large isometry groups, Geom. Dedicata 25 (1988), no. 1-3, 417-465. MR 0925846 (89c:20067)
  • 39. H. Azad, M. Barry, and G. M. Seitz, On the structure of parabolic subgroups, Comm. Algebra 18 (1990), 551-562. MR 1047327 (91d:20048)
  • 40. S. Berman and R. Moody, Extensions of Chevalley groups, Israel J. Math. 22 (1975), no. 1, 42-51. MR 0390077 (52:10903)
  • 41. M. Brion, Représentations exceptionnelles des groupes semi-simples, Ann. Sci. École Norm. Sup. (4) 18 (1985), 345-387. MR 0816368 (87e:14043)
  • 42. H. Bürgstein and W. H. Hesselink, Algorithmic orbit classification for some Borel group actions, Compositio Math. 61 (1987), no. 1, 3-41. MR 0879187 (88k:20069)
  • 43. R. W. Carter, Simple groups of Lie type, John Wiley and Sons, Inc., New York, 1989. MR 1013112 (90g:20001)
  • 44. -, Conjugacy classes in the Weyl group, Compositio Math. 25 (1972), no. 1, 1-59. MR 0318337 (47:6884)
  • 45. -, Finite groups of Lie type: Conjugacy classes and complex characters, Wiley and Sons, Inc., New York, 1985. MR 0794307 (87d:20060)
  • 46. A. M. Cohen and B. N. Cooperstein, The $ 2$-spaces of the standard E$ _{6}(q)$-module, Geom. Dedicata 25 (1988), no. 1-3, 467-480. MR 0925847 (89c:51013)
  • 47. D. I. Deriziotis, Conjugacy classes and centralizers of semisimple elements in finite groups of Lie type, Vorlesungen Fachbereich Math. Univ. Essen, no. 11, Univ. Essen, Essen, 1984. MR 0742140 (85k:20139)
  • 48. E. Ellers and N. Gordeev, Intersection of conjugacy classes with Bruhat cells in Chevalley groups, Pacific J. Math. 214 (2004), 245-261. MR 2042932 (2004m:20091)
  • 49. P. Gilkey and G. M. Seitz, Some representations of exceptional Lie algebras, Geom. Dedicata 25 (1988), no. 1-3, 407-416. MR 0925845 (89h:20056)
  • 50. A. L. Harebov and N. A. Vavilov, On the lattice of subgroups of Chevalley groups containing a split maximal torus, Comm. Algebra 24 (1996), no. 1, 109-133. MR 1370526 (97a:20077)
  • 51. S. Haris, Some irreducible representations of exceptional algebraic groups, Amer. J. Math. 93 (1971), no. 1, 75-106. MR 0279103 (43:4829)
  • 52. W. Hesselink, A classification of the nilpotent triangular matrices, Compositio Math. 55 (1985), no. 1, 89-133. MR 0791648 (87a:20049)
  • 53. J. G. M. Mars, Les nombres de Tamagawa de certains groupes exceptionnels, Bull. Soc. Math. France 94 (1966), 97-140. MR 0213363 (35:4227)
  • 54. H. Matsumoto, Sur les sous-groupes arithmétiques des groupes semi-simples déployés, Ann. Sci. École Norm. Sup. (4) 2 (1969), 1-62. MR 0240214 (39:1566)
  • 55. M. Mitrofanov and N. Vavilov, Overgroups of the diagonal subgroup via small Bruhat cells, Algebra Colloq. (to appear).
  • 56. Ch. Parker and G. E. Röhrle, Minuscule representations, Preprint SFB 343, no. 72, Univ. Bielefeld, 1993.
  • 57. -, The restriction of minuscule representations to parabolic subgroups, Math. Proc. Cambridge Philos. Soc. 135 (2003), 59-79. MR 1990832 (2005c:20073)
  • 58. E. B. Plotkin, A. A. Semenov, and N. A. Vavilov, Visual basic representations: an atlas, Internat. J. Algebra Comput. 8 (1998), 61-97. MR 1492062 (98m:17010)
  • 59. V. L. Popov, A finiteness theorem for parabolic subgroups of fixed modality, Indag. Math. (N.S.) 8 (1997), no. 1, 125-132. MR 1617826 (99k:20095)
  • 60. V. L. Popov  and G. Röhrle, On the number of orbits of a parabolic subgroup on its unipotent radical, Algebraic Groups and Lie Groups, Austral. Math. Soc. Lect. Ser., vol. 9, Cambridge Univ. Press, Cambridge, 1997, pp. 297-320. MR 1635688 (99f:14063)
  • 61. R. Richardson, Finiteness theorems for orbits of algebraic groups, Indag. Math. 47 (1985), 337-344. MR 0814886 (87e:14044)
  • 62. R. Richardson, G. E. Röhrle, and R. Steinberg, Parabolic subgroups with abelian unipotent radical, Invent. Math. 110 (1992), no. 3, 649-671. MR 1189494 (93j:20092)
  • 63. G. E. Röhrle, Orbits in internal Chevalley modules, Groups, Combinatorics and Geometry (Durham, 1990), London Math. Soc. Lecture Note Ser., vol. 165, Cambridge Univ. Press, Cambridge, 1992, pp.  311-315. MR 1200268
  • 64. -, On the structure of parabolic subgroups in algebraic groups, J. Algebra 157 (1993), no. 1, 80-115. MR 1219660 (94d:20053)
  • 65. -, On extraspecial parabolic subgroups, Linear Algebraic Groups and their Representations (Los Angeles, CA, 1992), Contemp. Math., vol. 153, Amer. Math. Soc., Providence, RI, 1993, pp. 143-155. MR 1247502 (94k:20082)
  • 66. -, Parabolic subgroups of positive modality, Geom. Dedicata 60 (1996), 163-186. MR 1384426 (97c:20070)
  • 67. -, A note on the modality of parabolic subgroups, Indag. Math. 8 (1997), no.  4, 549-559. MR 1621854 (99e:20060)
  • 68. -, On the modality of parabolic subgroups of linear algebraic groups, Manuscripta Math. 98 (1999), 9-20. MR 1669615 (2000f:20077)
  • 69. G. M. Seitz, Subgroups of finite groups of Lie type, J. Algebra 61 (1979), no. 1, 16-27. MR 0554848 (81d:20039)
  • 70. G. B. Seligman, Modular Lie algebras, Ergeb. Math. Grenzgeb., Bd. 40, Springer-Verlag New York, Inc., New York, 1967. MR 0245627 (39:6933)
  • 71. A. A. Semenov and N. A. Vavilov, Halbeinfache Wurzelelemente in Chevalley-Gruppen, Preprint no. 2, Univ. Bielefeld, 1994, 11 pp.
  • 72. T. A. Springer, Linear algebraic groups, Progr. Math., vol. 9, Birkhäuser, Boston, MA, 1981. MR 0632835 (84i:20002)
  • 73. M. R. Stein, Stability theorems for K$ _{1}$, K$ _{2}$ and related functors modeled on Chevalley groups, Japan. J. Math. (N.S.) 4 (1978), no. 1, 77-108. MR 0528869 (81c:20031)
  • 74. J. Tits, Groupes semi-simples isotropes, Colloq. Théorie des Groupes Algébriques (Bruxelles, 1962), Gauthier-Villars, Paris, 1962, pp. 137-147. MR 0148667 (26:6174)
  • 75. -, Normalisateurs de tores. I. Groupes de Coxeter étendus, J. Algebra 4 (1966), no. 1, 96-116. MR 0206117 (34:5942)
  • 76. N. A. Vavilov, Structure of Chevalley groups over commutative rings, Nonassociative Algebras and Related Topics (Hiroshima, 1990), World Sci. Publ., River Edge, NJ, 1991, pp. 219-335. MR 1150262 (92k:20090)
  • 77. -, Weight elements of Chevalley groups, Preprint no. 35, Univ. Warwick, 1994, 46 pp.
  • 78. -, Intermediate subgroups in Chevalley groups, Groups of Lie Type and their Geometries (Como, 1993), London Math. Soc. Lecture Note Ser., vol. 207, Cambridge Univ. Press, Cambridge, 1995, pp. 233-280. MR 1320525 (96c:20085)
  • 79. -, Unipotent elements in subgroups which contain a split maximal torus, J. Algebra 176 (1995), 356-367. MR 1351614 (96i:20060)
  • 80. -, A third look at weight diagrams, Rend. Sem. Mat. Univ. Padova 104 (2000), 201-250. MR 1809357 (2001i:20099)
  • 81. -, Do it yourself structure constants for Lie algebras of types $ E_l$, Zap. Nauchn. Sem. S.-Peterburg. Otdel. Mat. Inst. Steklov. (POMI) 281 (2001), 60-104; English transl., J. Math. Sci. (N. Y.) 120 (2004), no. 4, 1513-1548. MR 1875718 (2002k:17022)
  • 82. N. A. Vavilov and E. B. Plotkin, Chevalley groups over commutative rings. I. Elementary calculations, Acta Appl. Math. 45 (1996), 73-113. MR 1409655 (97h:20056)

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2000): 20G15

Retrieve articles in all journals with MSC (2000): 20G15


Additional Information

N. A. Vavilov
Affiliation: Department of Mathematics and Mechanics, St. Petersburg State University, Universitetskiĭ Prospekt 28, Staryĭ Peterhof, St. Petersburg 198504, Russia
Email: nikolai-vavilov@yandex.ru

DOI: https://doi.org/10.1090/S1061-0022-08-01036-4
Keywords: Chevalley groups, semisimple elements, Bruhat decomposition, microweights, Borel orbits, parabolic subgroups with Abelian unipotent radical
Received by editor(s): November 8, 2006
Published electronically: November 13, 2008
Article copyright: © Copyright 2008 American Mathematical Society

American Mathematical Society